Often people know you can overdose on opiate drugs, like heroin, but what many people aren’t aware of, is that people can overdose on stimulants. If you are concerned about a friends drug use it is a good idea to become familiar with what a stimulant overdose looks like.
What can cause a stimulant overdose?
There a few reasons someone may overdose. Reasons may include:
- Using different drugs at the same time (especially injecting stimulants with other drugs such as heroin)
- Not knowing a drugs purity or contents
- Stronger tolerance to stimulants may lead to a person increasing their use and overdosing
- Pre-existing health problems, particularly heart conditions and liver disease
- Prolonged use (bingeing) and excessive sleep deprivation
- Severe dehydration
A stimulant overdose looks different from an opiate overdose symptoms learn to recognize the signs. They could include:
- Chest pain
- Confusion / disorientation
- Severe headache
- High temperatures
- Difficulty breathing
- Agitation and paranoia
What to do if you witness a stimulant overdose?
If you think your friend has overdosed on stimulants and they are conscious try to reassure them that everything will be ok.
- With stimulant overdose your friend might feel hot, anxious or agitated. If in a crowded area try and move them to somewhere cooler and quieter. Keep reassuring them they are going to be ok
- If they are unconscious try to get a response from them (call their name) give them a shake
- If you can’t get a response put them into recovery position and call an Ambulance.
Commence first aid if you are unsure what to do ring 000. The operator can give you CPR instructions
When to call an Ambulance
It is important to remember that someone doesn’t need to be unconscious for you to call an Smbulance or seek Medical Help. Often people are scared to call an Ambulance for fear the police will attend. Police only attend if there is a death or the Ambulance requests their presence.
It is important to call an ambulance if a person is:
- Fitting or having seizures
- Experiencing severe headache
- Experiencing chest pain
- Experiencing difficulty breathing
- Exhibiting extreme paranoid behavior or are agitated or delusional
For more information about stimulant overdose you can ring the Stimulant Line 02 9361 8088 and Regional Rural Callers 1800 10 11 88 the Stimulant Line operated 24 hours a day 7 days a week. They offer education, support, referral and counselling for people concerned about stimulants. This includes ICE Crystal Coke MDMA etc. Or check out their website.
If you are looking for more facts check out Australian Drug Foundation stimulant overdose fact sheet.
The International Overdose Awareness Day website has a range of useful information on stimulant and opiate overdose.
Or you can watch the short video by Youth Rise below on preventing stimulant overdose